Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia
Oct 2, 2000

I have been having a problem of nose bleeding. Recently I bled a lot and lost a lot of blood that my HB was 4.9. After investigating they found out that I am HIV positive and they have been giving me Vit B12 injection. After a month of the injection,the HB is now 6.9, platelet count is 21. The Doc suggested that I go for a borne marrow test as the platelet is too low, I need a 2nd opinion, do you think its necessary or I should just start treatment, if so what drug will help my platelet to increase.

Your response will be appreciated.

Response from Dr. Frascino

Hi,

Well first of all it's important to sort out what happening here. Your anemia could well have more than one component -- blood loss (from your nose bleeds), and anemia of chronic disease (from your HIV infection) for instance. Other potential problems could be an opportunistic infection. If your hemoglobin is really only 6.9 -- that's still very low and you need to find out why as soon as possible.

You mentioned starting treatment, if you are referring to treatment for the anemia you need to determine the cause or causes. Very severe anemia may require a blood transfusion. Treatment of anemia of chronic disease caused by HIV is best treated with PROCRIT a hormone that stimulates your system to make additional red blood cells. There are many other potential contributing problems as well -- iron deficiency, or folate deficiency for instance. Your best and most effective treatment will be based on the underlying cause or causes.

If you were wondering about starting treatment for your low platelet count again that would depend on the underlying cause. For instance if you have an opportunistic infection with Parvovirus B-19, this could cause your platelets to drop. This condition is treated with a medication called intravenous gamma globulin. There are a variety of other causes for low platelets and it's definitely worth searching for the cause. This may require consulting with a blood specialist -- a hematologist.

Finally if you were wondering about starting treatment for your HIV infection -- that decision should be based on your T-helper cell count and viral load. Yes, it is possible that treatment of your underlying HIV infection could help your low platelet count which might in turn also help your anemia problem. Wouldn't that be convenient? Unfortunately I don't think that's the whole answer here. Yes, a second opinion is warranted. An HIV specialist and perhaps a hematologist should see you as well. The blood specialist will help you sort out the causes of your anemia and thrombocytopenia (low platelets); the HIV specialist will explain the various treatment options for your HIV disease. As for potential treatment options this website has a lot of very useful information. Check it out. Good luck! Write back if you and your physician are having problems figuring out what's causing your anemia. You can also check in with the treatment forum for advice on which anti-HIV meds might be best for you to consider and when to start taking them.

RJF


Previous
Light Hearted RN's @ P.A.'s
Next
test 1 jm 01/18

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement